Alert archive / Oregon / River Flood Warnings in 2012
River Flood Warning 8, NWS Portland, OR
NWS Portland, OR issued this river flood warning at Jan 19, 2012, 4:13 AM PST for Linn County, Marion County, Oregon. It took effect at Jan 19, 2012, 10:00 AM PST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2012, 4:13 AM PST (12:13 UTC)
- In effect from
- Jan 19, 2012, 10:00 AM PST
- Expired
- Jan 20, 2012, 4:23 PM PST
- In force
- 30 hr
- Issued by
- NWS Portland, OR
- Flood severity
- Minor
Counties Linn County, OR, Marion County, OR
The radar
The Portland,OR radar (KRTX), 118 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Santiam River at Jefferson (JFFO3).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 14189000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this river flood warning went out at Jan 19, 2:46 AM PST, 1 hour 27 minutes earlier.
Area forecast discussion, Jan 19, 2:46 AM PST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
246 AM PST THU JAN 19 2012
.SYNOPSIS...A FRONTAL ZONE OVER SOUTHWEST OREGON EARLY THIS MORNING
WILL LIFT NORTH AS A WARM FRONT TODAY. THIS WILL PRODUCE CONTINUED
MODERATE TO HEAVY RAIN OVER THE FORECAST AREA. THE TRAILING COLD
FRONT WILL FINALLY MOVE THROUGH LATE THIS AFTERNOON. THERE WILL BE A
SHORT BREAK TONIGHT AND FRIDAY MORNING BEFORE THE NEXT SIGNIFICANT
SYSTEM BLASTS ACROSS THE AREA. THIS SYSTEM MAY PRODUCE STRONG WINDS
ALONG THE NORTH AND CENTRAL OREGON COAST. THE ACTIVE PATTERN WILL
PERSIST THROUGH EARLY NEXT WEEK.
&&
.SHORT TERM...HYDRO ISSUES ARE THE BIGGEST SHORT TERM CONCERN THIS
MORNING...ESPECIALLY IN THE CENTRAL AND SOUTH WILLAMETTE VALLEY AND
COAST RANGE. OF PARTICULAR CONCERN IS THE MARYS RIVER NEAR
PHILOMATH. WHICH IS NEAR ITS ALL-TIME RECORD FLOOD LEVEL. IT IS EASY
TO SEE WHY. A STALLED BAROCLINIC BOUNDARY OVER SOUTHWEST OREGON
EXTENDING INTO THE SOUTH PART OF THE FORECAST AREA HAS RESULTED IN
CONTINUAL MODERATE TO HEAVY RAIN. SEVERAL REPORTING SITES IN THE
CENTRAL OREGON COAST RANGE HAVE AVERAGED CLOSE TO 0.30 INCHES PER
HOUR FOR THE PAST 6 TO 12 HOURS. AMSU PRECIPITABLE WATER IMAGERY
SHOWS A MOISTURE SWATH WITH 1.3 TO 1.6 INCHES TOTAL PRECIPITABLE
WATER AIMED AT SOUTHWEST OREGON. COUPLE THIS WITH SWLY 850 MB WIND
OF 40-55 KT INTO THE COAST RANGE AND THE END RESULT IS MAJOR
OROGRAPHIC IMPACT. UNFORTUNATELY...THIS AREA WILL REMAIN IN THE
PRECIP BULLS-EYE THROUGH AT LEAST THE REST OF THE MORNING. THE
LATEST MODEL RUNS SHOW A NEW LOW OFF THE S OREGON COAST ALONG THE
REMNANT BAROCLINIC BAND MOVING ACROSS THE FORECAST AREA TODAY. THIS
WILL ACT TO LIFT THE BAND SLOWLY NORTH AS A WARM-FRONT...FOCUSING
THE PRECIP OVER THE ALREADY-AGGRAVATED CENTRAL COAST RANGE. LATEST
NAM SHOWS 6-HR PRECIP TOTALS OF 1.0 TO 1.5 INCHES FROM THROUGH LATE
THIS AFTERNOON.
ELSEWHERE...SOUTHERLY FLOW HAS OVERTAKEN MOST OF THE FORECAST
AREA. LATEST CHECK OF THE AVALANCHE SENSORS AT TIMBERLINE (6000 FT)
AND MT. HOOD MEADOWS (5380 FT) SHOW TEMPERATURES JUST ABOVE FREEZING.
THE AIR ALOFT WILL COOL IN THE AFTERNOON AS THE SURFACE LOW TRACKS
ACROSS THE AREA. HOWEVER...THE COOLING WILL PROBABLY NOT BE ENOUGH TO
RETURN SIGNIFICANT SNOW TO THE PASSES SO WILL NOT ISSUE A SNOW
ADVISORY. SHALLOW COLD AIR CONTINUES TO SEEP INTO COLUMBIA RIVER
GORGE...WITH MOST STATIONS EAST OF CAPE HORN NEAR FREEZING. MODEL
SOUNDINGS SUGGEST THAT A MIX OF SNOW...SLEET...AND FREEZING RAIN IS
POSSIBLE TODAY EAST OF CASCADE LOCKS AND INTO THE HOOD RIVER VALLEY.
WILL ISSUE A WINTER WEATHER ADVISORY FOR THIS WITH THE MORNING
PACKAGE. THIS COLD AIR WILL GENERALLY BE SCOURED OUT THIS EVENING AS
THE FLOW TURNS SLIGHTLY ONSHORE.
THERE LOOKS TO BE A SHORT BREAK IN THE ACTIVE PATTERN TONIGHT
THROUGH FRIDAY MORNING. 00Z NAM AND 00Z GFS SPIN UP ANOTHER DEEP GULF
OF ALASKA LOW LATE TONIGHT AND FRIDAY...WITH THE PARENT LOW
SOMEWHERE NEAR 53N 140W FRIDAY AFTERNOON. THE NAM SHOWS 60-70 KT AT
900 MB BY 03Z SAT. THIS COULD PRODUCE HIGH WINDS ALONG THE CENTRAL
AND NORTH OREGON COAST AND MAY EVENTUALLY NEED TO BE HIGHLIGHTED.
SATURDAY LOOKS COOL AND SHOWERY AS SNOW RETURNS TO THE CASCADES.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...ALL MODELS IN
REASONABLE AGREEMENT MAINTAINING A MOIST LOW LATITUDE JET ACROSS THE
PACIFIC WITH ALMOST DAILY IMPULSES OR FRONTAL WAVES. POPS WILL BE
LIKELY OR BETTER WITH SEASONAL TEMPERATURES THROUGH THE PERIOD. SS
&&
.AVIATION...ABUNDANT PACIFIC MOISTURE MEETING UP WITH A STATIONARY
FRONTAL BOUNDARY OVER THE REGION WILL BRING MODERATE TO HEAVY
RAINFALL ACROSS THE REGION THROUGH THE OVERNIGHT PERIOD AND MOST
OF TOMORROW. THIS WILL MEAN WIDESPREAD MVFR CONDITIONS...WITH SOME
IFR MIXED IN DURING PERIODS OF HEAVY RAINFALL...ESPECIALLY AT THE
COAST. RAINFALL WILL BEGIN TO TAPER OFF FROM SW TO NE THIS
EVENING.
EXPECT CONTINUED GUSTY WINDS AT THE COAST FROM KONP AND POINTS
SOUTH THROUGH TODAY WITH HIGH PRES TO THE SOUTH AND ANOTHER LOW
PRESSURE SYSTEM MOVING TOWARD THE COAST.
KPDX AND APPROACHES...EXPECT PERIODS OF MODERATE TO HEAVY RAIN
THROUGH THE DAY. MVFR WILL BE PREDOMINANT FLIGHT CATEGORY...WITH
PERIODS OF IFR DURING THE HEAVIER RAINFALL. EXPECT RAIN TO BEGIN
TO TAPER OFF LATE THIS EVENING. JFP
&&
.MARINE...LIGHTER WINDS EXPECTED FOR THE NORTHERN WATERS THROUGH
THU NIGHT. WITH HIGH PRESSURE REMAINING TO THE SOUTH AND ANOTHER
SURFACE MOVING INTO THE WATERS TODAY...EXPECT GUSTY WINDS TO
CONTINUE THROUGH MUCH OF THE DAY FOR THE FAR SOUTHERN
WATERS...MAINLY FROM KONP AND POINTS SOUTH. ANOTHER STRONG FRONT
WILL MOVE THROUGH THE WATERS ON FRI. THIS IS
EXPECTED TO BRING STRONG GALES...OR POTENTIALLY EVEN STORM FORCE
WINDS TO THE WATERS.
SEAS HAVE DROPPED INTO THE MID TEENS OVERNIGHT AND ARE EXPECTED TO
REMAIN SO THROUGH THE END OF THE WEEK. BEHIND THE STRONG FRONTAL
PASSAGE LATE FRI...LATEST WAVE MODELS SHOW SEAS BUILDING BACK
ABOVE 20 FT FOR THE WEEKEND. JFP
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR UPPER
HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.
FLOOD WATCH THROUGH FRIDAY MORNING FOR CASCADE FOOTHILLS IN LANE
COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON
COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH
OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-SOUTH
WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE.
WA...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR WESTERN
COLUMBIA RIVER GORGE.
FLOOD WATCH THROUGH FRIDAY MORNING FOR GREATER VANCOUVER AREA-I-
5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
FOOTHILLS-SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER
GORGE.
PZ...GALE WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR
OUT 10 NM-WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR
FROM 10 TO 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST FRIDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD
OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE
OR OUT 10 NM-WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD
OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR
FROM 10 TO 60 NM.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST THIS AFTERNOON FOR
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 AM PST FRIDAY FOR
COLUMBIA RIVER BAR.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 18, 6:20 AM PST, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 620 AM PST WED JAN 18 2012 ORZ001>014-WAZ019>023-039-040-191730- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 620 AM PST WED JAN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM APPROACHING THE PACIFIC NORTHWEST IS BRINGING SNOWFALL...HEAVY RAIN...AND STRONG WINDS TO THE REGION TODAY. THE BEST CHANCES FOR ADDITIONAL SNOWFALL ACCUMULATIONS WILL BE IN THE HIGHER ELEVATIONS OF THE NORTH OREGON AND SOUTH WASHINGTON CASCADES...THE NORTH OREGON COAST RANGE...THE WILLAPA HILLS...THE COLUMBIA RIVER GORGE...AND THE UPPER HOOD RIVER VALLEY. HIGH WINDS WILL IMPACT THE NORTH AND CENTRAL OREGON COAST AND COAST RANGE...WITH THE LARGEST IMPACTS EXPECTED ALONG THE CENTRAL OREGON COAST. GUSTY WINDS MAY ALSO DEVELOP IN THE WILLAMETTE VALLEY...PARTICULARLY IN SOUTH AND CENTRAL VALLEY LOCATIONS. HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH THIS AFTERNOON AND TONIGHT. THIS WILL LEAD TO SHARP RISES IN AREA RIVERS AND STREAMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL OTHER FRONTAL SYSTEMS ARE EXPECTED TO IMPACT THE PACIFIC NORTHWEST THROUGH THE END OF THE WEEK INTO THE WEEKEND. THE MAIN IMPACT IS EXPECTED TO BE HIGH RAINFALL TOTALS LEADING TO POTENTIAL FLOODING ISSUES. MORE STRONG WINDS WILL ALSO BE POSSIBLE AT THE COAST WITH FRONTAL PASSAGES ON THURSDAY AND FRIDAY. ANOTHER ISSUE THAT BEARS WATCHING IS THE POTENTIAL FOR MORE WINTRY PRECIPITATION IN THE GORGE ON THURSDAY. A LOW PRESSURE SYSTEM MAY APPROACH THE COAST ON THURSDAY...POTENTIALLY PULLING MORE COLD AIR INTO THE GORGE. WITH ABUNDANT MOISTURE IN PLACE AND PLENTY OF PRECIPITATION EXPECTED...THIS COULD POTENTIALLY LEAD TO SIGNIFICANT ICE ACCUMULATIONS. THERE IS STILL SIGNIFICANT UNCERTAINTY IN THE LIKELIHOOD OF THIS SITUATION OCCURRING. STAY TUNED IN TO THE LATEST WEATHER DEVELOPMENTS BY VISITING OUR WEBSITE AT WWW.WEATHER.GOV/PORTLAND .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW OR RAIN TOTALS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-191730- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 620 AM PST WED JAN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A FRONTAL SYSTEM IS BRINGING STRONG WINDS AND HIGH SEAS TO THE WATERS TODAY. STORM FORCE WINDS ARE EXPECTED THROUGH THE DAY...WITH HURRICANE FORCE WINDS POSSIBLE FOR THE OUTER WATERS. SEAS ARE EXPECTED TO RUN IN THE 20 TO 30 FT RANGE...PERHAPS AS HIGH AS 35 FT IN THE WINDIEST AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF FRONTAL PASSAGES WILL BRING PERIODS OF GALE FORCE WINDS AND SEAS NEAR OR ABOVE 20 FT THROUGH THE END OF THE WEEK INTO THE WEEKEND. A PARTICULARLY STRONG FRONT ON FRIDAY MAY BRING ANOTHER ROUND OF STORM FORCE WINDS. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 4:02 PM PST | River Flood Warning | PQR | Lincoln | 43 hr |
| Jan 18, 4:02 PM PST | River Flood Warning | PQR | Benton, Lincoln | 36 hr |
| Jan 18, 4:58 PM PST | Small Craft Advisory for Hazardous Seas | PQR | 38 hr | |
| Jan 18, 5:28 PM PST | Areal Flood Advisory | PQR | Benton, Lane, Lincoln, Linn, Marion, Polk | 8 hr |
| Jan 18, 8:40 PM PST | River Flood Warning | PQR | Benton, Lane | 31 hr |
| Jan 19, 1:30 AM PST | Areal Flood Advisory | PQR | Benton, Clackamas, Lane, Lincoln, Linn, Marion and 4 more | 25 hr |
| Jan 19, 2:54 AM PST | Gale Watch | PQR | 12 hr | |
| Jan 19, 2:54 AM PST | Small Craft Advisory for Winds | PQR | 16 hr | |
| Jan 19, 3:23 AM PST | Winter Weather Advisory | PQR | 24 hr | |
| Jan 19, 4:13 AM PST | River Flood Warning | PQR | Lane | 29 hr |
| Jan 19, 4:23 AM PST | Gale Warning | PQR | 8 hr | |
| Jan 19, 4:23 AM PST | Small Craft Advisory for Winds | PQR | 15 hr | |
| Jan 19, 9:04 AM PST | Areal Flood Advisory | PQR | Clatsop, Columbia, Multnomah, Tillamook, Washington | 18 hr |
| Jan 19, 9:35 AM PST | River Flood Warning | PQR | Clackamas, Marion | 8 days |
| Jan 19, 9:35 AM PST | River Flood Warning | PQR | Clackamas | 24 hr |
| Jan 19, 9:35 AM PST | River Flood Warning | PQR | Clackamas | 24 hr |
| Jan 19, 9:35 AM PST | River Flood Warning | PQR | Clackamas, Multnomah | 18 hr |
| Jan 19, 9:35 AM PST | River Flood Warning | PQR | Yamhill | 67 hr |
| Jan 19, 10:16 AM PST | River Flood Warning | PQR | Clackamas | 18 hr |
| Jan 19, 12:07 PM PST | River Flood Warning | PQR | Benton, Lane, Linn | 14 hr |
| Jan 19, 12:07 PM PST | River Flood Warning | PQR | Benton, Linn | 22 hr |
| Jan 19, 12:07 PM PST | River Flood Warning | PQR | Benton, Linn | 28 hr |
| Jan 19, 12:07 PM PST | River Flood Warning | PQR | Marion, Polk | 55 hr |
| Jan 19, 12:07 PM PST | River Flood Warning | PQR | Clackamas | 4 days |
| Jan 19, 2:23 PM PST | High Wind Watch | PQR | 13 hr | |
| Jan 19, 2:56 PM PST | Gale Warning | PQR | 23 hr |
Nearby
River Flood Warnings in Oregon, 2012Every river flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.